Thyroxine and bone loss

Hi folks

i posted a few days ago regarding an m.r.i i had done on my head and neck, my neuro found something in my neck and is seeing me a week today to discuss the results as he wants to refer me to another consultant.

I managed to find a bit more info it is a problem with my neck what the issue is i dont know till i see him, but was told not to do any exercise or lift anything. which is a huge problem because i am a self employed cleaner and like most of us need to work.

I am now worried that i will have to give up my job and there's not a lot out there work wise,

I am assuming i have a bone or disc problem, but was wondering does an underactive thyroid play any part in bone loss issues.

Any advice would be great

Thanks

Dotti x

18 Replies

oldestnewest
  • forgot to add i also suffer with pins and needles numbness in my hands every morning on waking.

    Regards

    Dotti

  • Also, dotti, if you have been hypothyroid for long you are probably deficient in a number of nutrients. All the B vitamins with extra B12 methylcobalamin are essential.

  • Yes it does unfortunately- some of us here have osteopaenia as a result.

  • Thank you that sheds a bit of light on my situation

    Dotti x

  • Hi Dottie, your job depends on your energy and metabolism, you have got to insist on optimal replacement. I know some do all right on Levo but many of us prefer NDT. I know they are resistant in the UK, well, even the U.S. but Armour has been effective for more than a hundred years. I think it's superior because NDT contains T4, T3, T2, T1 plus calcitonin. Can you see how it may be more helpful than just T4 which is your Levo? Beside being under medicated which would hamper bone replacement, T4 only may not be the best hormone for you since it also relies on good conversion to freeT3.

    You don't say exactly but I assume you are on Thyroxine? See if you can either increase if you need it. It would be good to see your test results with ranges and figure what is going wrong. Or seek NDT instead. Or just obtain your own hormones, they aren't expensive outside the NHS except you would have to pay for them. Please don't let your health deteriorate because of the negligence of GPs or even Endos who clearly seem to know little about metabolism and thyroid conditions.

    It is rare that OVER hormone replacement occurs but that could also be a cause and would incur other obvious symptoms.

  • Thanks everyone for your replies

    Yes i am on thyroxine only and have battled with the medical establishment for years. Seen an endo also who although a very pleasant man was totally useless.

    I did take several supplements a while back but stupidly let it slip and stopped taking them. at the moment i take cod liver oil with added vit d and vit a in capsule form also feverfew for headaches.

    i am on a very small dose of thyroxine 75mcgs but if i do the slightest raise my heart plays up and get terrible palpitations which i have been hospitalised several times.

    Seen several cardiologists and electrophysiologists am just pig sick of the whole bloody lot of them.

    Dotti x

  • It's not only ridiculous but dangerous. Do the cardiologists need more business and hoping to accumulate thyroid patients to do so? I would move on, dotti.

  • I assume your doctor checked Vitamin B12, Vit D, iron, ferritin and folate. Pins/needles can also be caused by a B12 deficiency or Pernicious Anaemia. We need all of these to be at an optimum

  • No did he hell as like my gp and consultant are a waste of space, i have some ranges from last year and my T3 is well out of range i did bang on about this but it all fell on deaf ears as we all well know. below are results

    T3: 4.3.......... range 3.8 to 6 (T 3 previously was 3.6)

    Tsh:0.62.......range 0.35 to 4.7

    T4: 14

    Vitamins

    vit d: 46.2 ranges 25---50 ( was told slightly deficient)

    Folate: 13.1 range less than 3

    b12: 482 range 115 to 1000

    ferratin 29 range 15 to 300

    These results are from last year had my thyroid blood check last week and all they did was check tsh which was 1.6 refused to do t3 and didnt do t4 either, but they did do electrolytes would it be helpful if i posted those on here.

    Thank you guys so much

    Dottix

  • Sorry my recent tsh was 1.1

    Dotti

  • That's still to high for some of us. Even Dr Toft (BTA) said that some of us need a low or suppressed TSH to feel well and some also need T3 too. If GPs aren't knowledgeable (not many more's the pity) they have lost a great skill when dealing with patients as they don't know even one clinical symptom which leaves thousands chronically unwell with any other diagnosis except a decent thyroid hormone other than levo or the addition of T3.

    Copy and paste your blood test results on a new post for the more knowledgeable to comment.

    Doctors have been instructed only to take account of the TSH and if 'in range' we have a 'somatization disorder' - so where do we go from there with that 'handle'.

    I felt an improvement immediately T3 was added to my 75mcg levo (reduced to 50mcg then). I am now well on T3 only. Some have to source their own. I'm fortunate at present as some members' doctors are withdrawing their prescrips.

    I have P.A. and B12 was about 400 and told it was in range so I supplement as well. Not like my mother who was told (she also had P.A.) that her bloods were fine she no longer needed injections - the result of that advice is she died of stomach cancer. My sister and I in our ignorance told her that was 'good' that she no longer needed injections.

    Dr Skinner and Dr Peatfield said nowadays we are given too low doses compared to the way they were taught, i.e. NDT till symptoms went and we felt well.

  • You need to supplementB12,Bcomplex and D3.

  • A couple of links:-

    thyroiduk.org.uk/tuk/thyroi...

    web.archive.org/web/2010112...

    Maybe doctors are under too much stress nowadays with lots of changes but we, the patients, want to be well.

  • I could jumping the gun as you may have already done this but I would insist on B12 testing and antibody testing to see if you have Pernicious Anaemia to be honest. Prolonged deficiency can cause peripheral neuropathy such as Tingling, pins and needles, painful feet, dizziness and Sub Acute Spinal Cord Damage. If left too long could cause permanent damage. I would have thought a neurologist would have ruled this out already but not surprised if they haven't bothered. Doctors seem to know as much about PA as they do thyroid. Check the Pernicious Anaemia Society website for the symptoms and some info that you can print off for your next appointment. There is a symptom checklist and score sheet and loads of info. Also head over to the PAS community here on Health Unlocked to pick up some further help. ☺

  • A massive thank you to all of you for your replies, i will be right on it will tackle my neuro on monday and get him to further tests especially for pernicious anemia.

    Thanks again

    Dotti x

  • I'm just wondering if taking the vitamin A is the cause of your problem. You must be careful taking vitamin A every day. It builds up in your fat cells and can lead to dangerous consequences.

  • The other thing is your age and sex hormone levels will obviously affect your bone density. You may need some female hormone replacement but if you do go down that road to protect the bones, you'll need an increase in thyroid meds.

    Are you certain that it is the Thyroxine causing the heart palps? You are on a low dose and your blood results don't show you're hyper. It is more likely to be low Ferritin levels, exhausted Adrenals or you may have Hashimotos which will cause little hypers when the auto immune disease is running rife.

  • Thanks again for all the replies

    My heart palps started the minute i was placed on Thyroxine years ago, i never suffered with them before that.

    I have got my m,r,i results back and i have Cervical Spondylosis which is causing my headaches (took the great N.H.S two bloody years to figure it out)

    But i do agree that my adrenals are probably exhausted, it would be so nice to just get on with life instead of having health issues.

    Dotti x

You may also like...